Alert archive / Wyoming / Tornado Warnings in 2003
Tornado Warning 22, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 8, 2003, 5:28 PM MDT for Crook County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 5:28 PM MDT (23:28 UTC)
- Expired
- Jul 8, 2003, 6:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Crook County, WY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 2:05 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
036 WFUS53 KUNR 082328 TORUNR WYC011-090000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 528 PM MDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN CROOK COUNTY IN NORTHEASTERN WYOMING * UNTIL 600 PM MDT * AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 6 MILES WEST OF COLONY...OR ABOUT 28 MILES NORTHWEST OF BELLE FOURCHE...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... COLONY AROUND 535 PM MDT... MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4500 10438 4484 10444 4475 10407 4500 10407 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 8, 1:05 PM MDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 8, 1:05 PM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 105 PM MDT TUE JUL 8 2003 ...MDT RISK FOR SVR TSTMS THIS AFTN/EVE... SYNOPTIC SCALE LIFT WL INC THIS AFT/EVE ACRS FA AS STG S/W MVS OUT OF WY AND ACRS WRN SD. SE FLOW PUMPING PLENTY OF MSTR INTO FA WITH TDS RISING INTO UPPER 50S TO UPPER 60S ACRS FA. WITH TEMPS PUSHING INTO 80S...ATMS WL BECOME MODERATELY UNSTABLE WITH LIS IN -6 TO -8 RANGE. SFC LOW NEAR BIG HORNS FCST TO INTENSIFY AND MV ACRS SRN BLK HILLS AND INTO S-CENT SD. CAPES FCST IN 2000-3000 J/KG ALONG WITH A DEEP LAYER OF SHEAR. THUS...EXPECT WIDESPREAD TSTMS THIS AFT...DVLPG FIRST IN NE WY AND BLK HILLS AND MVG ONTO PLAINS LATER THIS AFT. SVR WX IS LIKELY WITH THE BEST THREAT OF TORNADOES N OF SFC LOW IN VCNTY OF LINE FM NEAR BELLE FOURCHE SE THRU RAPID CITY AND PHILIP. COOLER/DRIER AIR WL PUSH IN BEHIND UPPER WAVE WITH TSTMS ENDING BY MIDNIGHT OVR ALL BUT FAR ERN COUNTIES. WED-FRI LK DRY. TEMPS SHLD BE IN 70S/80S ON WED/THUR AND WARM INTO 80S ON FRI. IN THE EXTENDED...UPPER RIDGE WL DOMINATE WX FM SAT-TUES. THOUGH ISOLD TSTMS CANT BE RULED OUT EACH DAY...BEST BET LKS ON SUN NITE AND MON AS S/W MVS ACRS FA AHEAD OF CDFNT. WL CONT CURRENT FCST OF DRY WITH EXCEPTION OF SUN NITE/MON. TEMPS LK SEASONABLE THROUGH PERIOD WITH EXCEPTION OF MON...WHEN STRONG THERMAL RIDGE WILL PASS THROUGH FA AHEAD OF CDFNT AND COULD SEE TEMPS NEAR 100...DEPENDING ON CLDS AND PCPN. .UNR...NONE
Hazardous weather outlook, Jul 8, 6:00 AM MDT, 11 hours 28 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MOST OF WESTERN AND CENTRAL SOUTH DAKOTA...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. TORNADOES ARE ALSO POSSIBLE...MAINLY OVER THE PLAINS OF SOUTH DAKOTA. A VIGOROUS UPPER LEVEL DISTURBANCE WILL TRACK INTO THE NORTHERN PLAINS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER NORTHEASTERN WYOMING AND THE BLACK HILLS...THEN MOVE EASTWARD ACROSS THE SOUTH DAKOTA PLAINS THROUGH THE EVENING HOURS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE... MAINLY OVER THE PLAINS OF WESTERN AND CENTRAL SOUTH DAKOTA. THE THREAT FOR SEVERE WEATHER WILL DIMINISH LATER THIS EVENING AS STORMS TRACK INTO EASTERN SOUTH DAKOTA. THESE STORMS MAY PRODUCE VERY DANGEROUS WEATHER CONDITIONS. TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED FORECASTS...THEN TAKE SHELTER IF WARNINGS ARE ISSUED FOR YOUR LOCATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT BEST CHANCE FOR THUNDERSTORMS IS NOT EXPECTED UNTIL LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. JOHNSON
In the hours before
Local storm report, Jul 8, 4:10 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT TUE JUL 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM 25 NNE WESTON WY 1.75 INCH HAIL
07/08/03 CAMPBELL REPORTED BY STORM
SPOTTER. ALSO REPORTED
QUARTER SIZE HAIL FROM
352 PM MDT THROUGH 407
PM MDT.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:59 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 61 min |
| Jul 7, 7:55 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 65 min |
| Jul 8, 3:49 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 26 min |
| Jul 8, 4:25 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 65 min |
| Jul 8, 5:21 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 39 min |
| Jul 8, 5:27 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 33 min |
| Jul 8, 5:52 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 53 min |
Nearby
Tornado Warnings in Wyoming, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.